Tennessee, 2021

Flash Flood and Hail in Tennessee, June 12, 2021

June 12, 2021 · NWS OHX · 9 events in 5 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on June 12th. Some storms became severe with several reports of wind damage, hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on June 12th. Some storms became severe with several reports of wind damage, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 12, 12:39 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 12:39 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
139 PM CDT Sat Jun 12 2021

.DISCUSSION...

A few thunderstorms have formed in the steamy air across Middle
Tennessee. A couple of the storms this afternoon and early
evening may be briefly severe with damaging wind gusts. Generally
greater coverage (30-40 percent) is expected over our western
counties where SPC has a marginal risk in place. This area is also
showing greatest capes with surface based values well over 3
kJ/kg and heat index values around 100. Showers and storms will
slowly fizzle late this evening and patchy fog is expected again
tonight.

On Sunday, similar heat and humidity coupled with the passage of
a cold front will reignite scattered thunderstorms across the
area. Again, a couple could be strong to briefly severe through
early evening Sunday.

A very different wx pattern will develop after Sunday. A
deepening trough over the eastern states will allow a few waves of
fresh Canadian air to bring some cooler and much less humid air
to Tennessee for several days. By next weekend, heat and humidity
will start creeping up again along with a chance for scattered
thunderstorms.

&&

.AVIATION...
12Z TAF DISCUSSION.

Upper trough over the mid-state finally moving off the plateau.
Shower/storm development likely to be way down today/this evening
compared to the last few days. Fog this morning will dissipate
quickly. Only VCTS in afternoon group for pcpn at this time...
but CKV has best chance of seeing storms this afternoon. Fog is
likely to develop again later tonight, and may once again go to
IFR levels CSV.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  91  69  91  64 /  30  30  10   0   0
Clarksville    71  89  66  89  62 /  30  30  10   0   0
Crossville     64  86  65  85  61 /  20  30  30   0   0
Columbia       69  90  67  89  64 /  20  30  20   0   0
Lawrenceburg   69  90  68  89  64 /  20  30  20   0   0
Waverly        70  89  66  89  64 /  40  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........07
Hazardous weather outlook, Jun 12, 12:19 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
119 PM CDT Sat Jun 12 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-131830-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
119 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

A few strong to briefly severe thunderstorms are possible this
afternoon and evening. Damaging wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

13

In the hours before

Special weather statement, Jun 12, 11:26 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
1226 PM CDT Sat Jun 12 2021

TNZ061-075-121745-
Bedford TN-Marshall TN-
1226 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN BEDFORD COUNTIES UNTIL 1245 PM CDT...

At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 11 miles west of Lynchburg, moving south at 30 mph.

Winds in excess of 40 mph will be possible with this storm and small
hail.

This storm will remain over mainly rural areas of southeastern
Marshall and southwestern Bedford Counties.

LAT...LON 3531 8667 3543 8666 3543 8646 3533 8646
      3536 8649 3536 8651 3535 8653 3536 8654
      3537 8659 3536 8660 3533 8660 3532 8664
      3531 8665
TIME...MOT...LOC 1726Z 001DEG 28KT 3532 8657

FB
Special weather statement, Jun 12, 1:41 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CDT Sat Jun 12 2021

TNZ061-095-122030-
Giles TN-Marshall TN-
241 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
SOUTHEASTERN GILES COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Pulaski, moving south at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Elkton and Frankewing.

This includes Interstate 65 between mile markers 2 and 22.

LAT...LON 3504 8706 3532 8694 3529 8673 3527 8673
      3525 8675 3526 8683 3501 8684
TIME...MOT...LOC 1940Z 010DEG 9KT 3523 8686

FB
Special weather statement, Jun 12, 2:02 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT Sat Jun 12 2021

TNZ023>025-057-122045-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
302 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...
SOUTHEASTERN HOUSTON...EASTERN HUMPHREYS AND NORTHWESTERN HICKMAN
COUNTIES UNTIL 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
McEwen, or 8 miles south of Erin, moving south at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waverly, McEwen, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 146 and 165.

LAT...LON 3625 8778 3628 8756 3590 8743 3585 8775
TIME...MOT...LOC 2001Z 350DEG 18KT 3620 8766

FB
Special weather statement, Jun 12, 2:15 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
315 PM CDT Sat Jun 12 2021

TNZ061-095-122115-
Giles TN-Marshall TN-
315 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL AND
SOUTHEASTERN GILES COUNTIES UNTIL 415 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving southwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewisburg, Pulaski, Ardmore, Cornersville, Elkton, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 26.

LAT...LON 3501 8713 3546 8682 3534 8665 3531 8667
      3525 8675 3526 8683 3510 8683 3499 8685
TIME...MOT...LOC 2014Z 040DEG 10KT 3535 8679

FB
Special weather statement, Jun 12, 2:27 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Sat Jun 12 2021

TNZ059>062-122115-
Rutherford TN-Williamson TN-Maury TN-Marshall TN-
327 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...WEST CENTRAL
RUTHERFORD...SOUTHEASTERN MAURY AND SOUTHEASTERN WILLIAMSON COUNTIES
UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Thompson's Station, or 10 miles southeast of Franklin,
moving south at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbia, Lewisburg, Spring Hill, Thompson's Station, Chapel Hill,
Eagleville, I-65 East Of Columbia and Farmington.

This includes the following highways...
 Interstate 65 between mile markers 35 and 63.
 Interstate 840 between mile markers 30 and 43.

LAT...LON 3549 8699 3589 8683 3584 8662 3544 8668
TIME...MOT...LOC 2026Z 013DEG 20KT 3580 8675

FB
Special weather statement, Jun 12, 2:29 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT Sat Jun 12 2021

TNZ058-093-094-122115-
Lawrence TN-Wayne TN-Lewis TN-
329 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...EASTERN
WAYNE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Waynesboro, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waynesboro and Collinwood.

LAT...LON 3512 8790 3549 8774 3548 8772 3549 8772
      3545 8752 3506 8758
TIME...MOT...LOC 2029Z 021DEG 12KT 3542 8765

FB

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
June 12, 2:58 PM CST
Where
Bedford County, 1.18 mi NE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.490, -86.454

A large tree was uprooted on Alton Avenue in Shelbyville.

Thunderstorm Wind, Bedford

When
June 12, 2:58 PM CST
Where
Bedford County, 1.18 mi NNE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.497, -86.465

Trees were blown down on power lines at Morton Street and Colloredo Boulevard.

Thunderstorm Wind, Giles

When
June 12, 3:38 PM CST
Where
Giles County, 1.35 mi ESE of Bivens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.391, -86.949

Tree were blown down on Bear Creek Pike.

Thunderstorm Wind, Giles

When
June 12, 4:05 PM CST
Where
Giles County, 2.88 mi W of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
35.208, -87.070

Numerous trees and power lines were blown down along Highway 64 just northwest of Pulaski, including some trees over 2 feet in diameter. Several sheet metal roofs were also damaged.

Flash Flood, Marshall

When
June 12, 5:00 PM CST
Where
Marshall County, 1.35 mi NNE of Ostella to 1.32 mi WNW of Archer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.339, -86.793

Flood waters covered the roadway in the 700 block of Coosie Branch Road.

Hail, Marshall

When
June 12, 5:05 PM CST
Where
Marshall County, 1.17 mi N of Silver Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
35.517, -86.883

Hail, Marshall

When
June 12, 5:10 PM CST
Where
Marshall County, 0.95 mi NNW of Whitehead
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.493, -86.806

Thunderstorm Wind, Overton

When
June 12, 5:30 PM CST
Where
Overton County, 2.56 mi NW of Columbia Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.230, -85.227

Trees were blown down with some power outages along Cedar Chapel Road.

Thunderstorm Wind, Stewart

When
June 12, 9:15 PM CST
Where
Stewart County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.480, -87.830

Trees were blown down in Dover with some tree branches falling onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966146, 966147, 966148, 966149, 966150, 966151, 966152, 966153, 966154.